Drowsiness is excessive sleepiness during the daytime, which interferes with normal activities. It can also be called somnolence or hypersomnia.
It can be caused by some cancers, cancer treatments, medications or problems sleeping at night. It can also be due to other health problems, for example depression.
Drowsiness can affect energy levels, concentration and the ability to make decisions.
Know what to expect - drowsiness
Ask your specialist or nurse if you are likely to have drowsiness and what can be done to manage this.
The symptoms of drowsiness include:
- feeling sleepy during the day
- having trouble staying awake
- sleeping for 10 hours or longer at a time.
Understand your medications
Make sure you know what medications you are on, and how to take them. Be aware of the possible side effects of the medications you are taking. Some medications may cause drowsiness.
If you have questions about your medications, you can speak to your specialist, nurse or pharmacist.
Start a symptom diary
Keeping track of your symptoms can help you and your cancer care team to manage them better.
Talk to your doctor or nurse to see if there is a diary they recommend, or use the example in the resources provided on this page.
Know who to contact if you have a problem
Ask your doctor or nurse:
- when you should call for help or advice
- who you should contact
- how to contact them (including at night or weekends).
Keep this information where you can easily find it.
Your specialist may do some tests to find out what is causing your drowsiness. They may change your medication if it is making you drowsy.
If you are sad or anxious talk to your specialist or nurse about this and ask how this can be managed.
If you are having trouble sleeping tell your specialist. They may suggest you see a social worker or clinical psychologist to help you.
If you are having trouble staying awake during the day tell your specialist or nurse, and ask what can be done to manage this.
Occasionally, if you have severe symptoms, your doctor may discuss delaying or changing your treatment. See our Treatment changes page for more information.